Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2018, 5:39 PM EDT for Clinton County, Gratiot County, Ionia County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 5:39 PM EDT (21:39 UTC)
- Expired
- Aug 2, 2018, 6:16 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, MI, Gratiot County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 74 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:09 PM EDT | TSTM WND DMG | 4 Wsw Ashley, MI | TREE LIMBS DOWN NEAR INTERSECTION OF BALDWIN AND ROOSEVELT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WUUS53 KGRR 022139
SVRGRR
MIC037-057-067-022245-
/O.NEW.KGRR.SV.W.0022.180802T2139Z-180802T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
539 PM EDT THU AUG 2 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Southern Gratiot County in central Michigan...
Northeastern Ionia County in south central Michigan...
Northern Clinton County in south central Michigan...
* Until 645 PM EDT.
* At 538 PM EDT, a severe thunderstorm was located 9 miles south of
Carson City, or 12 miles west of St. Johns, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Johns... Elsie... Eureka...
Fowler... Westphalia... Maple Rapids...
Ashley... Pewamo... Perrinton...
Hubbardston... Bannister...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4304 8437 4293 8483 4308 8496 4312 8487
4312 8484 4313 8484 4334 8437
TIME...MOT...LOC 2138Z 238DEG 25KT 4305 8480
HAIL...1.00IN
WIND...60MPH
$$
DUKE2 follow-up statements
059
WWUS53 KGRR 022155
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
555 PM EDT THU AUG 2 2018
MIC067-022204-
/O.CAN.KGRR.SV.W.0022.000000T0000Z-180802T2245Z/
Ionia MI-
555 PM EDT THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IONIA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4307 8437 4299 8472 4302 8479 4305 8480
4311 8479 4314 8478 4334 8437
TIME...MOT...LOC 2154Z 243DEG 31KT 4312 8461
$$
MIC037-057-022245-
/O.CON.KGRR.SV.W.0022.000000T0000Z-180802T2245Z/
Gratiot MI-Clinton MI-
555 PM EDT THU AUG 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN GRATIOT AND NORTHERN CLINTON COUNTIES...
At 554 PM EDT, a severe thunderstorm was located 8 miles north of St.
Johns, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elsie... Eureka... Fowler...
Maple Rapids... Ashley... Perrinton...
Bannister...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4307 8437 4299 8472 4302 8479 4305 8480
4311 8479 4314 8478 4334 8437
TIME...MOT...LOC 2154Z 243DEG 31KT 4312 8461
HAIL...1.00IN
WIND...60MPH
$$
DUKE236
WWUS53 KGRR 022216
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
616 PM EDT THU AUG 2 2018
MIC037-057-022225-
/O.CAN.KGRR.SV.W.0022.000000T0000Z-180802T2245Z/
Gratiot MI-Clinton MI-
616 PM EDT THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRATIOT AND
NORTHERN CLINTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds
to around 40 mph are still possible with this thunderstorm.
LAT...LON 4307 8437 4299 8472 4302 8479 4305 8480
4311 8479 4314 8478 4334 8437
TIME...MOT...LOC 2214Z 238DEG 25KT 4320 8444
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 2, 3:30 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 330 PM EDT Thu Aug 2 2018 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine .SYNOPSIS... Issued at 330 PM EDT Thu Aug 2 2018 A cold front will bring scattered showers and thunderstorms into this evening. A few light rain showers will linger overnight and Friday. It will be hot and quite humid this weekend with high temperatures in the middle 80s to lower 90s with dry conditions. Showers and thunderstorms are forecast early next week. && .SHORT TERM...(This evening through Saturday night) Issued at 330 PM EDT Thu Aug 2 2018 Primary short term fcst concerns involve determining convective potential through this evening. A consensus of latest high res CAMs suggest that a broken line of showers and thunderstorms will develop roughly along to east of a line from KMOP to KAZO late this afternoon just ahead of the cold front. Convective development will also be enhanced by a mid level shortwave. An isolated severe storm already developed north of KMOP early this afternoon where sfc based instability was maximized (near 2500 j/kg). Isolated strong to marginally severe storms are expected through late this afternoon/early evening with moderate instability in place (sb cape values have reached 1500-2500 j/kg with ml cape values of around 1000 j/kg north of I-96). However the severe weather threat remains low mainly due to weak deep layer shear values of only 15-20 kts. The front will stall out overnight and some showers will linger into Friday. Patchy fog will also develop overnight particularly in areas that received rainfall this afternoon/evening. Temperatures will be seasonable Friday with partly sunny skies after patchy early morning fog dissipates. Latest HREF guidance suggests scattered light rain showers will linger Friday with convective development Friday afternoon east of our fcst area. Southwest flow waa will result in an increasingly hot and humid conditions Saturday when high temps will reach the middle to upper 80s with dry conditions and partly to mostly sunny skies. .LONG TERM...(Sunday through Thursday) Issued at 330 PM EDT Thu Aug 2 2018 The main challenge in the long term deals with the potential for strong/svr storms and heavy rain early next week. The latest run of the GFS is showing an earlir and stronger push of the mid level wave and associated front, taking them southeast of the CWA by Tuesday. The incoming High Res Euro still holds onto a scenario featuring the main wave holding back and not arriving til Tuesday. As a result, there in increased uncertainty as to how long the potential for storms will exist early next week. Satellite and aircraft data suggest the High Res Euro has a better handle on this wave, that is currently between CA and HI. Will keep the mention of storms going into Tuesday as a result. Given the high PWAT airmass in place along with strengthening deep layer shear...an increased risk for strong to severe storms with very heavy rainfall may exist. Behind the departing wave will feature mainly dry conditions for Wednesday with temperatures closer to normal for this time of the year. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 133 PM EDT Thu Aug 2 2018 The atmosphere continues to destabilize and showers and thunderstorms are expected to expand around the region in the next by 19z. It appears they will form into a broken line from roughly KGRR to just west of KAZO and then head east. Thus nearly all TAF sites feature a period of showers and thunderstorms prior to sunset. Low clouds and fog look likely to move in tonight. IFR and lower impacts are possible. Looking upstream at this time...lots of low clouds exist in Wisconsin, so as this system builds east, tomorrow may be fairly cloudy with mainly MVFR impacts during the day. && .MARINE... Issued at 330 PM EDT Thu Aug 2 2018 Southwest winds of 10 to 20 kts will result in wave heights in the 1 to 4 foot range late this afternoon. Winds will veer to the northwest to north overnight and diminish which will result in wave heights subsiding to 1 to 2 feet. Fairly minimal wind speeds and wave heights are forecast Friday into the weekend. && .HYDROLOGY... Issued at 1233 PM EDT Thu Aug 2 2018 River levels are running around to a little below normal for the time of year. Abnormally dry conditions continue over much of the area, especially in the greater Lansing region. The U.S. Drought Monitor shows a moderate drought has developed over that area. Localized heavy rain will be possible today. It will then be dry through most of the weekend. A front will stall out over the area early next week and a slow moving shortwave will track in from the west. The flood potential is low, but beneficial rain is possible today and early next week. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Laurens SHORT TERM...Laurens LONG TERM...MJS AVIATION...MJS HYDROLOGY...63 MARINE...Laurens
Hazardous weather outlook, Aug 2, 1:18 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 118 PM EDT Thu Aug 2 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 118 PM EDT Thu Aug 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected this afternoon into this evening. An isolated severe thunderstorm is possible with a local damaging wind and large hail risk being the main hazard. Any stronger storms could contain gusty winds, small hail, frequent lightning and heavy downpours. Locally dense fog may form late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few non severe storms are possible Friday around Lansing and Jackson. After a hot, humid and mostly dry weekend, periodic thunderstorm chances will exist next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-030845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 118 PM EDT Thu Aug 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms this afternoon are not expected to be severe but may produce cloud to water lightning strikes, small hail, and gusty winds. A moderate risk of rip currents will exist today for Muskegon, Grand Haven, and Holland area beaches. .DAYS TWO THROUGH SEVEN...Friday through Wednesday After a mostly dry weekend, periodic thunderstorm chances will exist next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Meade MJS
In the hours before
Special weather statement, Aug 2, 1:42 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
142 PM EDT THU AUG 2 2018
MIZ039-040-045-046-021845-
Isabella MI-Osceola MI-Mecosta MI-Clare MI-
142 PM EDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Isabella, or 10 miles west of Mount Pleasant, moving northeast
at 40 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm, in addition to half inch size hail.
Locations impacted include...
Mount Pleasant... Big Rapids... Clare...
Evart... Farwell... Mecosta...
Rosebush... Barryton... Canadian Lakes...
Lake Isabella... Lake... Paris...
Hersey... Stanwood... Brinton...
Sylvester... Lake George... Chippewa Lake...
Delwin... Gibos Corners...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4368 8461 4347 8513 4347 8532 4369 8556
4379 8556 4416 8489 4416 8461
TIME...MOT...LOC 1741Z 234DEG 36KT 4364 8497
HOVINGSpecial weather statement, Aug 2, 4:39 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Grand Rapids MI
439 PM EDT THU AUG 2 2018
MIZ046-051-052-057>059-064>066-071>073-022330-
Kalamazoo MI-Montcalm MI-Clinton MI-Isabella MI-Gratiot MI-Ionia MI-
Calhoun MI-Eaton MI-Allegan MI-Barry MI-Van Buren MI-Kent MI-
439 PM EDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY...
At 435 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oil City to near Paw Paw Lake. Movement
was northeast at 25 mph. Additional thunderstorm development and
intensification is likely through the evening along and ahead of
this line of storms.
Small hail and gusty winds will be possible with any thunderstorms
this evening in addition to cloud to ground lightning. An isolated
severe thunderstorm or two is a possibility as well, so continue
monitoring radar if you have outdoor plans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 8622 4224 8622 4225 8635 4370 8472
4371 8461 4347 8461 4346 8437 4306 8437
4209 8532
TIME...MOT...LOC 2035Z 242DEG 21KT 4366 8459 4224 8627
HOVINGLocal storm report, Aug 2, 4:50 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
450 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 E DORR 42.73N 85.67W
08/02/2018 M0.25 INCH ALLEGAN MI NWS EMPLOYEE
NEAR US 131 AND 142ND ST.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:36 PM EDT | Special Marine Warning | GRR | 40 min | |
| Aug 1, 8:38 PM EDT | Special Weather Statement | GRR | Mason | 67 min |
| Aug 2, 9:21 AM EDT | Special Weather Statement | GRR | Clare | 39 min |
| Aug 2, 10:00 AM EDT | Special Weather Statement | GRR | Clare | 30 min |
| Aug 2, 1:42 PM EDT | Special Weather Statement | GRR | Clare, Isabella, Mecosta | 63 min |
| Aug 2, 1:51 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 36 min |
| Aug 2, 4:39 PM EDT | Special Weather Statement | GRR | Barry, Clinton, Eaton, Gratiot, Ionia, Kalamazoo and 2 more | 3 hr |
| Aug 2, 5:26 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 31 min |
| Aug 2, 6:02 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 20 min |
| Aug 2, 7:30 PM EDT | Special Weather Statement | GRR | Barry, Ionia | 60 min |
| Aug 2, 7:59 PM EDT | Special Weather Statement | GRR | Clinton, Gratiot, Ionia | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.